Next Article in Journal
A Simple Algorithm for Solving for the Generalized Longest Common Subsequence (LCS) Problem with a Substring Exclusion Constraint
Next Article in Special Issue
Stable Flows over Time
Previous Article in Journal
Ubiquitous Integrity via Network Integration and Parallelism—Sustaining Pedestrian/Bike Urbanism
Previous Article in Special Issue
Maximum Locally Stable Matchings
Algorithms 2013, 6(3), 471-484; doi:10.3390/a6030471

Linear Time Local Approximation Algorithm for Maximum Stable Marriage

Department of Computer Science and MTA-ELTE Egerváry Research Group, Eötvös University, Pázmány Péter sétany 1/C, Budapest 1117, Hungary
Received: 1 August 2013 / Revised: 6 August 2013 / Accepted: 7 August 2013 / Published: 15 August 2013
(This article belongs to the Special Issue Special Issue on Matching under Preferences)
Download PDF [103 KB, 19 August 2013; original version 15 August 2013]


We consider a two-sided market under incomplete preference lists with ties, where the goal is to find a maximum size stable matching. The problem is APX-hard, and a 3/2-approximation was given by McDermid [1]. This algorithm has a non-linear running time, and, more importantly needs global knowledge of all preference lists. We present a very natural, economically reasonable, local, linear time algorithm with the same ratio, using some ideas of Paluch [2]. In this algorithm every person make decisions using only their own list, and some information asked from members of these lists (as in the case of the famous algorithm of Gale and Shapley). Some consequences to the Hospitals/Residents problem are also discussed.
Keywords: stable marriage; Gale-Shapley algorithm; approximation; Hospitals/Residents problem stable marriage; Gale-Shapley algorithm; approximation; Hospitals/Residents problem
This is an open access article distributed under the Creative Commons Attribution License which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Share & Cite This Article

Further Mendeley | CiteULike
Export to BibTeX |
MDPI and ACS Style

Király, Z. Linear Time Local Approximation Algorithm for Maximum Stable Marriage. Algorithms 2013, 6, 471-484.

View more citation formats

Article Metrics

For more information on the journal, click here


Cited By

[Return to top]
Algorithms EISSN 1999-4893 Published by MDPI AG, Basel, Switzerland RSS E-Mail Table of Contents Alert